Alert archive / Texas / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Houston/Galveston, TX

May 11, 2023Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 11, 2023, 2:51 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 11, 2023, 2:51 AM CDT (07:51 UTC)
Expired
May 11, 2023, 9:00 PM CDT
In force
18 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2760 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

372 
WHUS44 KHGX 110751
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
251 AM CDT Thu May 11 2023

TXZ436>439-111600-
/O.CAN.KHGX.RP.S.0029.000000T0000Z-230511T1600Z/
/O.NEW.KHGX.BH.S.0002.230511T0751Z-230512T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
251 AM CDT Thu May 11 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...High risk of rip currents and elevated seas and surf.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Hazardous swimming conditions along area beaches.
  Water levels peak around or just over 3 feet MLLW this 
  afternoon during high tide along Gulf facing beaches. 
  Minor coastal flooding will be possible at the lowest and
  more susceptible roadways during high tide today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard and away from rocks, jetties, and piers.
Remain alert to potential overwash on low lying coastal roadways.

&&

$$
2 follow-up statements
823 
WHUS44 KHGX 111556
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1056 AM CDT Thu May 11 2023

TXZ436>439-120000-
/O.CON.KHGX.BH.S.0002.000000T0000Z-230512T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1056 AM CDT Thu May 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...High risk of rip currents and elevated seas and surf.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Hazardous swimming conditions along area beaches. 
  Water levels peak around or just over 3 feet MLLW this 
  afternoon during high tide along Gulf facing beaches. Minor 
  coastal flooding will be possible at the lowest and more 
  susceptible roadways during high tide today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard and away from rocks, jetties, and piers.
Remain alert to potential overwash on low lying coastal roadways.

&&

$$
625 
WHUS44 KHGX 111958
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
258 PM CDT Thu May 11 2023

TXZ436>439-120200-
/O.CON.KHGX.BH.S.0002.000000T0000Z-230512T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
258 PM CDT Thu May 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...High risk of rip currents and elevated seas and surf.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Hazardous swimming conditions along area beaches. 
  Water levels peak around or just over 3 feet MLLW this 
  afternoon during high tide along Gulf facing beaches. Minor 
  coastal flooding will be possible at the lowest and more 
  susceptible roadways during high tide today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard and away from rocks, jetties, and piers.
Remain alert to potential overwash on low lying coastal roadways.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 10, 11:40 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 10, 11:40 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1140 PM CDT Wed May 10 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 322 PM CDT Wed May 10 2023

Shower/thunderstorm activity associated with a now-departing
surface low and associated midlevel shortwave trough has
diminished as the aforementioned features have shifted to the east
over the course of the day today. That being said, latest radar
imagery continues to indicate the presence of scattered wrap-
around showers (and an isolated thunderstorm or two) which could
continue into the evening hours. Nonetheless, the evening commute
should be quite a bit less messy than this morning as rain rates
have diminished considerably across SE TX compared to the
overnight and morning storms today. Some ponding may still remain
on area roadways, especially in typically flood-prone areas.

With a saturated ground and low dewpoint differentials across the
area overnight, we could see the development of localized patchy
fog at times. However, this potential will be limited by elevated
winds thanks to a fairly tight surface pressure gradient. Any
patchy fog should diminish upon the advent of daytime heating
tomorrow morning, Overnight widespread cloud cover will work
against radiative cooling, which combined with persistent WAA will
keep temperatures in the upper 60s to lower 70s.

Tomorrow, scattered showers return to the forecast, mainly to the
north of the I-10 corridor as today's midlevel trough continues to
gradually shift to the east. While forcing is not particularly
strong, deep moisture (PW of ~1.7in) will prove favorable for the
development of some showers and storms during the afternoon hours.
For now, have maintained PoP values generally in the range of 30%,
and rain rates are not expected to be particularly intense.
Rainfall amounts are generally not expected to exceed a quarter of
an inch throughout Thursday. Some breaks in the cloud cover along
with persistent WAA will allow for high temperatures to reach the
upper 80s for most locations, while overnight lows will struggle
to dip below 70.

Cady

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 322 PM CDT Wed May 10 2023

Friday morning starts, and we've still got an upper trough in the
northern stream off to our northwest and subtropical ridging from
the Atlantic, keeping us smack in a Gulf moisture channel. By
Saturday, the Euro ensemble mean has precipitable water above the
90th percentile across the area, and while not quite that high in
the NAEFS, its mean PWAT is around or above 1.5 inches. Numbers are
even higher to our west, though, and that's where we get into the
key differences for our expectations this weekend.

The upper trough chilling way off to our northwest right now is
moving slowly, but should be over the Northern/Central Plains for
the weekend. Meanwhile, the next upper trough is dropping in for a
weekend trip to Vegas, baby! This creates a bit of a shortwave ridge
in the upper pattern, mucking up the flow of shortwave troughs
aloft. So, what had been traveling right over our coastal area the
past day or two is now getting hung up over West Texas.

So, while we'll have plenty of moisture and surely some modest
forcing, the main focus for heavier rain this weekend is looking
more like it will be west of our forecast area. Rain chances are
still looking pretty decent for most of the area, and locally heavy
rain may still be a concern in our west from Matagorda Bay up
towards the Brazos Valley...but in general I'd expect activity
closer to "typical spring rain". Granted, that can still be a pretty
slug of rain because Southeast Texas, but potentially less of a
concern than we've seen this week already.

Of course, this is a fairly awkward setup, and one I don't
necessarily have a ton of confidence in for even a 3-5 day forecast.
Something we'll have to watch for is if that lead northern stream
trough is able to eject a little more quickly, opening up the flow
for our local forcing to push farther east and move that heavy rain
focus more towards our area. Fortunately, I think it's mostly just
my own anxiety fueling this concern. A look at the multi-model
cluster analysis doesn't really show much obvious signal for a
notable drift from the ensemble mean, so there isn't really a solid
reason for doubting that as the best way to go here.

Heading into next week, things look awfully seasonable, particularly
after a modest front makes its way through the area Monday night or
Tuesday. Ensemble means don't stray too far from climatological
averages, and anything showing up in the Euro ensemble's Extreme
Forecast Index is far enough west in the state to not be any of our
concern. And since seasonable is what the NBM gives me, I'm
generally of a mind to more or less go along with it outside of
correcting for known biases (hey there, afternoon undermixing!).

One note of caution on this far part of the forecast, though. Even
though the end results are roughly seasonable, there is
some...uh...wacky stuff happening in the upper air pattern out over
the Western US. This on its own is not so weird. The pattern itself
showing hints of blocking kind of implies that we should anticipate
some odd flow, retrograde action, fun stuff like that.
But that kind of disturbed flow is, by its very nature, going to
mean less confident predictions. Part of a bonus of going with the
guidance consensus here is that if we need to make any changes in
the days to come, those changes won't be abrupt. I don't think it
will be a serious issue - the subtropical ridge looks like it should
be enough of a stabilizing influence over us that any changes aren't
likely to be drastic. But, something like...say...the timing of a
weak front dropping through probably need to be viewed with more of
a fuzzy, holistic lens here.

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1140 PM CDT Wed May 10 2023

MVFR ceilings have been slow to fill in this evening, but still expecting
to see most sites have mainly MVFR levels develop over the next several
hours. Cannot rule out some fog development too. Improving conditions
can be expected starting after sunrise (maybe a little earlier if winds
can increase enough) then VFR in the afternoon. Have ceilings back down
to MVFR levels tomorrow evening.

42

&&

.MARINE...
Issued at 322 PM CDT Wed May 10 2023

A long fetch of moderate to strong southeast winds will persist
through this weekend, allowing for somewhat elevated seas at times.
Caution flags or small craft advisories may be needed for portions
of this stretch. Periods of unsettled weather are expected with
showers and thunderstorms as a series of upper level disturbances
passes through the area. Highest rain and storm chances are expected
through late this evening, but daily chances can be expected through
early next week. A modest front may reach the waters early next
week, but confidence at this time is relatively low.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  69  87  73  87 /  20  20  10  40
Houston (IAH)			  70  87  75  86 /  20  20  10  30
Galveston (GLS)			  74  85  77  83 /  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 11 AM CDT Thursday for TXZ436>439.

GM...None.
&&

Nearby

Beach Hazards Statements in Texas, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.